|Resistance if I stop my meds?
Apr 8, 2001
I am curious if the virus becomes resistant if at some time in the future I decide to stop taking them. Thanks for any help. :0)
| Response from Dr. Cohen
If your viral load is below 50 copies when on meds, we have significant encouragement to expect that it is pretty unlikely that medication resistance will happen if someone stops all of their antiviral meds. Here is why: in studies done over the past few years, monitoring the viral load of those whose viral load is <50 copies and then do stop, it appears to take at least seven days before the viral load goes over 50 copies. And, virtually all of our medications are out of the blood well before that week is up. So that when HIV starts to regrow, it does so with none of the meds around. And therefore, what grows should be strain of HIV that was there before these meds were used - meaning that you would not acquire NEW resistance -- certainly very unlikely to the meds you were just successfully on. However...
What are the concerns? There are a few. First - it may be that someone could have HIV restart growing before that week is up. And it also could be that some of the longest acting antiviral meds could still be there at an amount long enough to still have a lingering presence there. If both of these happen - it is reasonable to have some concerns that resistance can happen. So far our longest acting meds are the nonnucleosides - especially efavirenz/Sustiva/Stocrin. Therefore there is at least a theoretical consideration that if someone is on a regimen containing Sustiva - it might be an option to either just stop all of the meds, or to stop the Sustiva a "few" days before the others, or substitute another (shorter acting) medication that can also be expected to work at the same time you stop Sustiva - and then stop the combo. Which of these options you do if this is relevant is one of those conversations people must have with their providers, since there is ongoing debate without much info.
Another theoretic concern is whether off meds, HIV just by growing can create more and more drug related mutations. And the answer is another big unknown and even unlikely but may be possible, so there is debate about how to factor this in.
There are many other factors to consider. And please note that the above discussion only applies to those who stop with a viral load below 50... for those over 50 - these issues are even more complex. In this circumstance, there is even active research to see if stopping meds -- now talking about those who already have significant amounts of drug resistance -- might actually do better when switching to a new combo - by first stopping the meds. Here, a stop might allow the drug resistant strains to fade away - and hopefully increase the success of the next switch. This is the focus of two large US studies that are trying to learn if this type of stop helps. And everyone who is in the circumstance - switching from a combo that is no longer working - might see if this research is available where they are - since the answer to this question is one we clearly need.
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Fingering Worried I Have HIV
- Itchy Red Spots After Genital Rubbing Sign Of HIV AIDS
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- Sore Throat After Vaginal Sex With Condom Does It Mean I Have HIV
- Stinging Pain After Precum Touching Vagina Worried I Have HIV
- Can A Virgin Get Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.